Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
chuck172

parkinsonism vs. the disease

Recommended Posts

My experience is Pakinsonism is the symptoms you experience or exhibit that haven't been verified but may be caused by medication or other influence, and PD is a verified condition by testing or other means not caused by some other influence.

Could be wrong though...  I wouldn't get hung up on words.

Share this post


Link to post
Share on other sites

It's still very confusing to me. My neuro was very clear when he said "You have parkinsonism, not parkinson's disease:"

My next appt. is next week. I think he's going to put me on meds, and reading all about them I wonder if I should hold off for a while.

 

 

Edited by chuck172

Share this post


Link to post
Share on other sites

Parkinsonism was described to me as non-progressive. There was some question after my initial diagnosis by a neurologist in Texas about whether my symptoms were caused by some depression medication that I had taken for several years. When I moved back to my home state of Washington, an MDS and a DAT Scan confirmed my diagnosis as idiopathic PD.

We could discuss it here, but I suggest we Ask Dr. Okun.

Dianne

Share this post


Link to post
Share on other sites

From Wikipedia.  Apparently the same symptoms but another, more complex, cause.  The key seems to be in the last sentence - non-progressing.  BTW NEVER take Lyrica (originally for treatment of epileptic seizures, but as usual, now given for many ailments) for whatever reason!!

Parkinsonism is a clinical syndrome characterized by tremorbradykinesiarigidity, and postural instability.[1][2] Parkinsonism shares symptoms found in Parkinson's disease, from which it is named; but parkinsonism is a symptom complex, and differs from Parkinson's disease which is a progressive neurodegenerative illness. The underlying causes of parkinsonism are numerous, and diagnosis can be complex.[3][4] The neurodegenerative condition Parkinson's disease (PD) is the most common cause of parkinsonism. However, a wide range of other causes may lead to a similar set of symptoms, including some toxins, a few metabolic diseases, and a handful of neurological conditions other than Parkinson's.[5]

About 7% of people with parkinsonism have developed their symptoms following treatment with particular medications. Side effect of medications, mainly neuroleptic antipsychotics especially the phenothiazines (such as perphenazine and chlorpromazine), thioxanthenes (such as flupenthixol and zuclopenthixol) and butyrophenones (such as haloperidol), piperazines (such as ziprasidone), and rarely, antidepressants. The incidence of drug-induced parkinsonism increases with age. Drug-induced parkinsonism tends to remain at its presenting level, not progress like Parkinson's disease.[6]

Share this post


Link to post
Share on other sites

What does Lyrica do?  I took it and my wife hated the mental effect it had on me.  I also got random uncontrollable jerks on it.  It was for back pain at the time.

Share this post


Link to post
Share on other sites

I was a pipewelder for 27 years prior to retirement in 2002. Could my neurologist group my symptoms and make that diagnosis on that fact alone?

Again I retired 15 years ago, is it possible the symptoms of parkinisims are just now appearing?

Edited by chuck172

Share this post


Link to post
Share on other sites

Well, it dramatically changes the way synapsis work in the brain.  My Psychiatrist at the time moved me from 45 mg of Remeron (an anti-depressive that inhibits the "re-uptake" of serotonin in the brain) to 300mg of Lyrica at night in one fell swoop.  Firstly, one doesn't stop a drug like Remeron suddenly, and the Lyrica should have been given in two doses/day as the half-life is 12 hours.  4 days later, at around 4:00 pm, I went into an epileptic seizure from withdrawal, fortunately for me, and unfortunately for her, she was present to call the ambulance.  Lyrica is now given for seizures, nerve pain, anxiety and soon to become a medication for withdrawal from Starbucks....   Avoid it at all costs!!

Share this post


Link to post
Share on other sites

Chuck172, in my humble opinion, not likely that your condition has anything to do with pipe welding, unless you worked at Hanford in Washington State (Nuclear research and dumping or storage of nuclear waste as far back as WWII). 

Share this post


Link to post
Share on other sites
40 minutes ago, AndrewE said:

Chuck172, in my humble opinion, not likely that your condition has anything to do with pipe welding, unless you worked at Hanford in Washington State (Nuclear research and dumping or storage of nuclear waste as far back as WWII). 

So do you feel it's drug induced parkinsonism, Isn't parkinsonism caused by something? As opposed to be stricken by a disease.

t

Share this post


Link to post
Share on other sites

Chuck, I have no idea, just that there is little correlation between pipe welding and PD (I'll have to google that to inquire further).  No one really knows yet what it is caused by or how it works as of yet.  I would love to be able to blame it on my Mom, as with most things, but there's just no linkage.  

Share this post


Link to post
Share on other sites

It could be drug induced - what have you been taking?  A rhetorical question Chuck, if you want to talk about it further please contact me directly.  

Share this post


Link to post
Share on other sites

Sorry Chuck, but we all have to laugh about this PD stuff from time to time - we have no other choice.  I just had a flash for a PD comedy skit.  

Share this post


Link to post
Share on other sites

I have found you can Google just about any word and Parkinsons and there is some website linking the two. :)

  • Like 2

Share this post


Link to post
Share on other sites

I realize this is an older thread but the topic interests me greatly. I waited two years after quitting a Parkinsonism inducing drug to pursue a diagnosis. Parkinsonism in my case had a discernible cause. The fact that the visible signs were asymmetrical rest tremors and that it's progressed despite time has led me to consider dropping my other (necessary)med even though it's so rarely associated with tremors as to be thought negligible. 

The "wait and see " approach has worked for me. No need to rush to a conclusion. Parkinsonism might affect your life extremely but there's always the hope that it won't get worse. 

I come to this forum because I haven't found a Parkinsonism one to go to while I'm waiting. 

Anyone know of one?

Share this post


Link to post
Share on other sites

My neuro emphatically insists that I do not have parkinson's disease. He says I have Parkinsonism. My main symptom is resting tremors in both hands. This started 16 months ago. I've just this past week began mirapex. No effect on the tremors yet.

 

Edited by chuck172

Share this post


Link to post
Share on other sites
On 11/03/2017 at 2:01 PM, Sherrie said:

I realize this is an older thread but the topic interests me greatly. I waited two years after quitting a Parkinsonism inducing drug to pursue a diagnosis. Parkinsonism in my case had a discernible cause. The fact that the visible signs were asymmetrical rest tremors and that it's progressed despite time has led me to consider dropping my other (necessary)med even though it's so rarely associated with tremors as to be thought negligible. 

The "wait and see " approach has worked for me. No need to rush to a conclusion. Parkinsonism might affect your life extremely but there's always the hope that it won't get worse. 

I come to this forum because I haven't found a Parkinsonism one to go to while I'm waiting. 

Anyone know of one?

I haven't seen such a forum. But, I figure this one could use more people. :)

I have a couple of friends that battle parkinsonism.  They have symptoms that very closely mirror my own. One was a professional MMA fighter that took way too many blows to the head and developed resting tremors, sleep disturbances, and Dystonia.  The other a hardcore alcoholic with similar symptoms.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×